Alert archive / Michigan / River Flood Warnings in 2018
River Flood Warning 2, NWS Gaylord, MI
NWS Gaylord, MI issued this river flood warning at Feb 20, 2018, 7:43 PM EST for Wexford County, Michigan. It took effect at Feb 21, 2018, 7:00 PM EST. It was in force for 12 hr.
The area
The outline as issued.
The facts
- Issued
- Feb 20, 2018, 7:43 PM EST (00:43 UTC)
- In effect from
- Feb 21, 2018, 7:00 PM EST
- Expired
- Feb 22, 2018, 7:00 AM EST
- In force
- 12 hr
- Issued by
- NWS Gaylord, MI
- Area
- Storm-based polygon
- Flood severity
- Minor
County Wexford County, MI
The radar
The NCL Michigan radar (KAPX), 90 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Manistee River near Sherman (SHRM4). The gauge peaked at 14.20 ft at Feb 21, 2018, 4:00 PM EST.
- Action stage
- 14 ft
- Minor stage
- 15 ft
- Moderate stage
- 16 ft
- Major stage
- 17 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 04124000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
278
WGUS43 KAPX 210048 CCA
FLWAPX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Gaylord MI
743 PM EST Tue Feb 20 2018
...The National Weather Service in Gaylord has issued a flood warning
for the following rivers in Michigan...
Manistee River near Sherman AFFECTING Wexford County
Rifle River near Sterling AFFECTING Arenac County
.Forecast rainfall potentially in excess of an inch and a half, as
well as snowmelt from warm temperatures into this evening will
continue to result in significant rises on the Rifle river near
Sterling and on the Manistee River near Sherman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message...
Persons in the warned areas should take steps to protect property
from rising water levels.
The National Weather Service in Gaylord will issue another statement
on this developing situation...Insert time here!!...as new
information becomes available.
&&
MIC011-211243-
/O.EXT.KAPX.FL.W.0001.000000T0000Z-180223T1200Z/
/STRM4.1.ER.180220T1852Z.180221T1200Z.180223T0600Z.NO/
743 PM EST Tue Feb 20 2018
The Flood Warning continues for
The Rifle River near Sterling.* At 7:30 PM Tuesday the stage was 8.1 feet.
* Flood stage is 6.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 10.0 feet by
tomorrow morning. The river will fall below flood stage early
Friday morning.
* Impact...At 11.0 feet...High water impacts property south of
Townline Road downstream of Melita Road bridge.
&&
FLD OBSERVED FORECAST 7AM
LOCATION STG STG DAY TIME Wed Thu Fri
Rifle River
Sterling 6 8.1 Tue 07 PM 9.0 6.0 4.5
&&
LAT...LON 4399 8384 4407 8408 4416 8408 4416 8398
4408 8384 4399 8379
$$
MIC165-211243-
/O.NEW.KAPX.FL.W.0002.180222T0000Z-180222T1200Z/
/SHRM4.1.ER.180222T0000Z.180222T0000Z.180222T0600Z.NR/
743 PM EST Tue Feb 20 2018
The National Weather Service in Gaylord has issued a
* Flood Warning for
The Manistee River near Sherman.
* from Wednesday evening to Thursday morning....
* At 6:30 PM Tuesday the stage was 13.1 feet.
* Flood stage is 15.0 feet.
* Minor flooding is forecast.
* Forecast...The river is expected to rise to near flood stage
tomorrow evening.
* Impact...At 15.0 feet...Flooding begins around the Wilderness Canoe
livery along left bank of river just downstream of M-37 bridge.
&&
FLD OBSERVED FORECAST 7AM
LOCATION STG STG DAY TIME Wed Thu Fri
Manistee River
Sherman 15 13.1 Tue 06 PM 15.0 14.5 13.8
&&
LAT...LON 4451 8552 4436 8552 4434 8569 4438 8580
4447 8580
$$1 follow-up statement
516
WGUS83 KAPX 211632
FLSAPX
Flood Statement
National Weather Service Gaylord MI
1132 AM EST Wed Feb 21 2018
...The flood warning is cancelled for the following rivers in
Michigan...
Manistee River near Sherman AFFECTING Wexford County
.River levels are expected to slowly rise through Thursday morning,
but are now expected to remain below flood stage. Residents are
still urged to monitor future forecasts for possible adjustments to
river levels.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message...
The National Weather Service in Gaylord will issue another statement
on this situation if river levels begin to rise unexpectedly.
&&
MIC165-211702-
/O.CAN.KAPX.FL.W.0002.000000T0000Z-180222T1200Z/
/SHRM4.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1132 AM EST Wed Feb 21 2018
The Flood Warning is cancelled for
The Manistee River near Sherman.
* At 10:30 AM Wednesday the stage was 14.1 feet.
* Flood stage is 15.0 feet.
* Forecast...The river will crest below flood stage at 14.8 feet
after midnight tomorrow.
* Impact...At 15.0 feet...Flooding begins around the Wilderness Canoe
livery along left bank of river just downstream of M-37 bridge.
&&
FLD OBSERVED FORECAST 7AM
LOCATION STG STG DAY TIME Thu Fri Sat
Manistee River
Sherman 15 14.1 Wed 10 AM 14.8 14.4 13.8
&&
LAT...LON 4451 8552 4436 8552 4434 8569 4438 8580
4447 8580
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this river flood warning went out at Feb 20, 6:18 PM EST, 1 hour 25 minutes earlier.
Area forecast discussion, Feb 20, 6:18 PM EST, 1 hour 25 minutes before
Area Forecast Discussion National Weather Service Gaylord MI 618 PM EST Tue Feb 20 2018 .NEAR TERM...(Tonight through Wednesday) Issued at 302 PM EST Tue Feb 20 2018 ...Precipitation ends overnight... High impact weather potential: Lingering light icing concerns across eastern upper this evening. More moderate to heavy rain possible down near Saginaw Bay. Pattern synopsis/forecast: Moisture rich deep southwest flow remains centered across the central and lower Lakes. Strongest moisture convergence corridor and deepest jet support has temporarily shifted south of our area, giving us a nice reprieve from the heavy rain and icy weather. Warm front has mixed itself north, slowly pushing into the Tip of the Mitt counties, with readings punching well up into the 40s and 50s just to its south. Of course, conditions remain much cooler to its north, with much of eastern upper struggling to even reach the freezing mark. Weak area of low pressure and attendant cold front expected to work slowly east across the area this evening, with deep layer moisture plume expected along and just behind the surface front. High pressure builds into the area later tonight and Wednesday, bring much drier and quieter conditions along with it. Primary forecast concerns/challenges: Addressing lingering icing concerns across eastern upper and heavy rain/flooding potential down near Saginaw Bay tonight. Details: Elongated area of moderate to heavy rain to our southwest expected to push across much of northern lower Michigan later this afternoon and evening. Heaviest/steadiest rain expected to focus further southeast with time, with current flood warning area expected to receive the longest duration of rain. Record setting precipitable water values exceeding 1.25 inches and deep layer jet support running parallel to the low/mid level frontal features continues to support some decent additional rain totals for areas near Saginaw Bay. Could easily be looking at another half inch or so, with locally heavier amounts possible in transient fgen enhanced banding structures. Flood warning already issued for this region earlier today with reports of plenty of standing water and nuisance type flooding. Expect this to continue, perhaps even growing in magnitude if heavier rain totals are indeed realized. Corridor of steadiest rain looks to largely pass south of the bridge this evening. Simple radar trends support some lighter precip reaching eastern upper for a time, and giving lingering slow to warm conditions expect this to take the form of light freezing rain/drizzle. Definitely not expecting much ice, but enough to continue the slick driving conditions. Will let inherited winter weather headline run its course through this evening. High pressure builds in later tonight, really taking control of our weather for Wednesday. This will bring quieter, drier, and much cooler weather to the northwoods, along with increasing amounts of sunshine for Wednesday. && .SHORT TERM...(Wednesday night through Friday) Issued at 302 PM EST Tue Feb 20 2018 ...Yet another wintry mix system... High Impact Weather Potential...Increasing confidence in potential for another wintry mix on Friday, including some light icing. Pattern Synopsis/Forecast...Strong surface high pressure will drift across northern Michigan Wednesday night into Thursday, pushing east of the area by Thursday night. Increasing return flow on the backside of this system will result in strengthening warm air advection Thursday night into Friday, tightening the low level thermal gradient overhead. A warm nose aloft will creep into northern Michigan, allowing for a possible wintry mix to develop heading into Friday. Primary Forecast Concerns...More ptype concerns and possible light icing with Friday's system. It's like deja vu typing up another discussion pertaining to ptype and icing concerns. But, such is the case with confidence increasing in Friday's system bringing a wintry mix to portions of northern Michigan. Thermal profiles will be colder to begin with than they were with the present system making its way through the region, so we will likely start out with light snow as precipitation arrives late Thursday night. The warm nose creeping in from the south towards daybreak should lead to a transition to freezing rain through Friday morning, with rising surface temperatures allowing for an eventual south-to-north changeover to just rain late morning into early afternoon. Still a lot of uncertainty and spread between the models with regard to the magnitude of this warm nose and how far north it progresses. Not to mention, moisture may strip out across eastern Upper by the time the warm nose reaches there, with forecast soundings suggesting the possibility of freezing drizzle for that area. So, lots of questions to be resolved over the coming days. .LONG TERM...(Friday night through Tuesday) Issued at 302 PM EST Tue Feb 20 2018 High impact weather potential: Minimal through the period with continued above normal temperatures and mixed precipitation. At upper levels, a fairly active pattern across the northern half of the country, as broad ridging to begin the weekend slowly trends toward weak troughing by Monday. 850mb temperatures in this pattern will linger between -4c and -8c and ultimately keep temperatures above normal across the Great Lakes into the beginning of next week. At the surface, a couple of systems moving through the region will generate a few rounds of precipitation across northern Michigan during the period. The most persistent pcpn will be over the weekend, with snow Saturday trending toward rain on Sunday, as warm air associated with a strong southern Plains system lifts across the Great Lakes. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 618 PM EST Tue Feb 20 2018 Widespread rain will end from west to east across Northern Lower Michigan this evening as a cold front sweeps thru the region. IFR conditions will linger thru the evening hours even after the rain has ended. Conditions will begin to improve to MVFR overnight and will eventually return to VFR on Wednesday as high pressure and drier low level air build into the region. Winds will shift to the NW in the wake of the cold front and will strengthen to 10 to 20 kts with some higher gusts expected. && .APX WATCHES/WARNINGS/ADVISORIES... MI...WINTER WEATHER ADVISORY until 1 AM EST Wednesday for MIZ008-015. && NEAR TERM...MB SHORT TERM...MK LONG TERM...SR AVIATION...MR
Hazardous weather outlook, Feb 20, 3:26 PM EST, 4 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 326 PM EST Tue Feb 20 2018 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041- 042-210830- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa- Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim- Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford- Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco- Gladwin-Arenac- 326 PM EST Tue Feb 20 2018 This hazardous weather outlook is for northern Lower Michigan... eastern Upper Michigan...and adjacent nearshore waters of Lake Michigan...Lake Huron and Lake Superior. .DAY ONE...Tonight. Freezing rain and freezing drizzle will continue to impact portions of eastern upper Michigan through this evening. See ongoing advisory for further details. Periods of heavier rain are expected to continue toward Saginaw Bay through much of tonight. Please see ongoing areal flood and river flood warnings for additional details. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There may be mixed precipitation late Thursday night into Friday across portions of northern Michigan. River flooding is expected on the Rifle River Wednesday through Thursday. See ongoing flood warning for further details. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && For more information visit http://weather.gov/gaylord.
In the hours before
Local storm report, Feb 20, 3:26 PM EST, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
326 PM EST TUE FEB 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM HEAVY RAIN 2 S MCBAIN 44.17N 85.21W
02/20/2018 M1.30 INCH MISSAUKEE MI TRAINED SPOTTER
THE DURATION OF THE HEAVY RAIN EVENT WAS 24
HOURS.
&&The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 21, 4:16 AM EST | River Flood Warning | APX | Gladwin | 22 hr |
Nearby
River Flood Warnings in Michigan, 2018Every river flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.